Skip to content
My WebMD Sign In, Sign Up
Possible solution for Statin & Muscle Pain
avatar
billh99 posted:
I found this in a publication for prostate cancer. I did not siting it because there is no other info. But it does have a reference to the journal that this was in.

At least worth looking at.

"What to do? Despite being a very tiny
human study (12 patients not able to
tolerate statins) there was an interesting
preliminary study published in a major
medical journal recently that received
little to no attention. Individuals taking
10 grams (only 2 teaspoons with 8
ounces of water per teaspoon) of the
over the counter dietary supplement
"creatine monohydrate powder" for 5
days (loading phase), and then taking
just 5 grams (1 teaspoon with 8 ounces
of water) daily with their statin drug
(maintenance phase) had a reduction in
muscle pain. Creatine is needed in the
muscles for energy and it is theoretically
possible that statin drugs deprive muscles
of this important nutrient. It could
have also been a placebo effect, but who
cares! Creatine has been around forever
(shop around cause prices vary a lot) and
has a great safety record especially at
these low doses so it may be worth a try.

Reference:
1. Shewmon DA, Craig JM. Ann Int
Med 153:690-2, 2010"
Was this Helpful?
4 of 5 found this helpful
Reply
 
avatar
Okiemomma2012 responded:
I had horrible muscle pain in my legs from taking Crestor. My doctor suggested to take Co Q 10, which is availabe over the counter.
 
avatar
xccyclist responded:
I am a cyclist and train regularly on a hilly course -- and have done so for a decade or more. I was not feeling great on 80mg simvastatin but it wasn't until my cardiologist added amlodipine to the mix that I developed severe muscle pain in my thighs. My thighs were super hard and bulged in my jeans (I could hit my thigh with my fist, and my fist would bounce off like from an overinflated basketball) -- but at the same time suddenly I was having to walk my bike up small hills! It hurt to even get out of a chair. I read about Coenzyme Q10 and tried it ... The pain eased after a few weeks, but my pedaling strength remained diminished. I happened to read a small news story in the Sunday paper about problems with simvastatin and amlodipine -- brought it up to my doctor and he switched me to Pravastatin. I continue to take Coenzyme Q10 and no longer have any muscular aches, and my thighs have returned to normal (muscular but not swollen like basketballs.) It took three weeks on a difficult bike tour last summer to regain the strength I had lost, though.


Featuring Experts

There are no Expert stories for this community right now

Helpful Tips

Lower Cholesterol by changing my chemical balance - eating habits
With a history of heart disease in my family (father), I was all to aware of the need to keep my numbers under control. A few years ago, I ... More
Was this Helpful?
31 of 32 found this helpful

Helpful Resources

Be the first to post a Resource!